Texas, 2019

Damaging Winds in Texas, October 29, 2019

October 29, 2019 · NWS LCH · 2 events in 2 counties and zones

An upper level disturbance moved into the region while a weak frontal boundary remained over the area. Scattered storms developed with a couple producing damaged during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An upper level disturbance moved into the region while a weak frontal boundary remained over the area. Scattered storms developed with a couple producing damaged during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 29, 2:55 PM CST, 9 minutes earlier.

Area forecast discussion, Oct 29, 2:55 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
355 PM CDT Tue Oct 29 2019

.DISCUSSION...
Sfc analysis shows the old frontal boundary over the coastal
waters continue to sit near the s-cntl LA coastline with a
frontal wave analyzed off the sern LA coastline. Meanwhile our
next sfc trof/weak front upstream is noted extending from low
pressure over the Midwest through the Mid-South and ArkLaTex to
cntl TX, while cold high pressure is beginning to filter into the
Rockies. Water vapor imagery shows a cold low over the Bay of
Campeche while ridging hangs on off the FL Peninsula. Meanwhile a
series of significant shortwaves continue to dig a deep trof over
the wrn CONUS. to off the mouth of the Mississippi River. Combo
of all this has led to widespread showers/few thunderstorms
beginning to move into our wrn zones at this time...while more
scattered activity continues moving ashore over lower Acadiana. In
between, just widely scattered showers are noted.

Not many changes were made to the inherited grids/zones this
afternoon. Expect scattered/numerous showers with occasional
storms to continue encroaching the sern zones through tonight as
the old front continues trying to push into the forecast area as a
warm front. Elevated POPs are also being carried for the evening
hours over the nwrn zones to account for the ongoing convection
expected to linger past sunrise for that region. Elsewhere, spotty
convection will be possible as a moistening airmass lingers.
Inserted patchy fog wording for late tonight as well for the
potential for development in association with the warm frontal
passage.

POPs will further increase on Wednesday, especially during the
afternoon and evening hours, as the wrn CONUS storm system makes
its way across the Rockies and shoves the cold front across the
area. Forecast soundings indicate good moisture (PWATs exceeding
2.00 inches over portions of the area...about 200 percent of
normal) and energy (MU CAPEs exceeding 2K) with reasonable
instability and modest lapse rates...SPC has highlighted much of
the area with a 5 percent chance for severe weather (primarily
damaging wind gusts) for Wednesday which seems reasonable. With
the front progged to sweep through the area Wednesday
evening/overnight, rains will transition to more shower activity
post-FROPA with the severe threat cutting off. Post-frontal
overrunning-type showers look to linger into the day on Thursday
before diminishing as a drier nrly flow finally develops over the
area behind the departing storm system. After a very warm
Wednesday (lower 80s possible), a big cooldown is in store for
Thursday with highs currently expected to hold in the mid/upper
50s over much of the forecast area with good CAA encroaching.
Halloween will also be a very raw day as brisk nrly winds will
develop behind the frontal passage.

With the core of the Canadian high settling over the region by
Friday morning, will have to be on the lookout for the potential
for frost as winds relax and temps fall into the 30s over much of
the area north of I-10. A secondary re-enforcing cold front is
progged to clip the region Saturday, although with no return flow
noted prior to passage, no precip is expected at this time. Dry
conditions will continue for the remainder of the weekend with a
gradual warm up expected to begin by early next week as a more
srly flow begins to develop. Some moisture return with a weak
disturbance aloft is noted for Monday and small POPs are returned
to the forecast at that time. These slim rain chances will linger
into Tuesday.

&&

.MARINE...
SCEC conditions are expected to continue on the coastal waters
through this evening when winds are forecast to begin relaxing.
The big news with this forecast package is the issuance of a Gale
Watch for late Wednesday night through much of Friday as sustained
winds are expected to approach gale force while gusts are forecast
to well exceed criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  81  45  54 /  40  70  80  50
LCH  68  81  48  56 /  20  60  70  40
LFT  67  82  51  56 /  40  60  70  70
BPT  69  81  45  55 /  20  60  70  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from late Wednesday night through Thursday afternoon
     for GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution until 1 AM CDT Wednesday for GMZ450-
     452-455-470-472-475.

&&

25
Hazardous weather outlook, Oct 29, 2:05 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
305 PM CDT Tue Oct 29 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
302000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
305 PM CDT Tue Oct 29 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers with a few thunderstorms are expected to
continue through tonight...severe weather is not expected.

With a continued elevated easterly flow in place over the Gulf
coastal waters, some very minor flooding cannot be ruled out
around the time of high tide this evening along the Jefferson
County coastline.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms can be expected Wednesday along and
ahead of a strong cold frontal passage Wednesday night. A few
strong to severe thunderstorms will be possible with damaging
winds and isolated tornadoes.

An extended unseasonably cold weather pattern will follow the
frontal passage. Early morning lows in the 30s are expected Friday
morning. A frost advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

GMZ430-432-435-450-452-455-470-472-475-302000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
305 PM CDT Tue Oct 29 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Elevated easterly winds will continue into early tonight. A few
showers and thunderstorms will be possible, with best chances east
of Vermilion Bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms can be expected Wednesday and Wednesday
night along and ahead of a strong frontal passage. North winds
will rapidly strengthen in the wake of the front with seas
accordingly building rapidly. Flags will be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

25

In the hours before

Special weather statement, Oct 29, 2:43 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
343 PM CDT Tue Oct 29 2019

TXZ201-292130-
Hardin TX-
343 PM CDT Tue Oct 29 2019

...SPECIAL WEATHER STATEMENT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Batson, or 7 miles south of Saratoga, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Beaumont, Lumberton, Kountze, Sour Lake, Saratoga, Batson and Honey
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 9426 3019 9417 3018 9419 3019 9421
      3017 9422 3017 9427 3016 9428 3012 9441
      3011 9443 3011 9460 3030 9466
TIME...MOT...LOC 2042Z 242DEG 25KT 3018 9456

24

The radar

The Lake Charles radar (KLCH), 108 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
October 29, 3:04 PM CST to 3:20 PM CST
Where
Hardin County, 5 mi SW of Kountze Silsbee Arpt to 4 mi N of Silsbee
Measured
120 kt (138 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
30.279, -94.329

A thunderstorm downburst produced wind gusts of 90 to 100 mph across parts of Hardin County from Kountze to Silsbee. Damage started around the Hwy 326/ Hwy 770 intersection southwest of Kountze, where numerous trees were snapped or uprooted. Part of the roof of the Hardin County Show Barn was ripped off.

In Kountze, several trees were snapped or uprooted near the county courthouse. The intermediate school lost part of a metal roof on the gymnasium.

Further south, a church lost part of its roof on Hwy 96, and part of the roof at the Hawthorne Airport hangar came off. A small building near the airport was flipped over. A man that was in the building received minor injuries.

The Enchanted Forest subdivision near Silsbee was hit especially hard. Numerous trees were uprooted or snapped, with several homes having roof damage when trees landed on them.

The area of damage was 7040 yards wide.

Thunderstorm Wind, Jasper

When
October 29, 3:50 PM CST
Where
Jasper County, 4.39 mi WSW of Le Verte
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
30.500, -93.990

Multiple trees were downed along FM 1004. A barn also partially lost its roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862080, 862081.